Washington, 2004

Flash Flood in Washington, May 20, 2004

May 20, 2004 · NWS PDT · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 20, 1:30 PM PST, 2 hours earlier.

Area forecast discussion, May 20, 1:30 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
230 PM PDT THU MAY 20 2004

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...THUNDERSTORMS ARE
DEVELOPING ALONG THE CASCADE RANGE IN BOTH OREGON AND WASHINGTON
THIS AFTERNOON...HOWEVER THEY ARE STRONGER AND WITH MORE AREAL
COVERAGE ON THE WASHINGTON SIDE.  THE FLOW THIS AFTERNOON IS MORE
NORTHERLY THAN ON WEDNESDAY THEREFORE THERE IS LESS OF AN UP SLOPE
FLOW INTO THE CASCADES TO CAUSE STATIONARY STORMS.  THE STORMS ARE
MOVING SLOWLY TO THE SOUTH.  HOWEVER THE STORMS ARE TRAINING AND
MOVING OVER THE SAME PATH AS THE PREVIOUS...SO HEAVY RAINFALL AND
POSSIBLE FLASH FLOODING IS STILL A CONCERN IN THESE AREAS.  OTHER
SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER THE BLUE MOUNTAINS AND
THE WALLOWA MOUNTAINS.  SO FAR THESE STORMS HAVE BEEN WEAK AND
ISOLATED.  AN UPPER TROUGH AXIS IS LOCATED NORTH-SOUTH ALONG THE
CASCADES JUST WEST OF THE CREST...WITH THE THUNDERSTORMS DEVELOPING
JUST EAST OF THIS AXIS.  THE COLD POOL OF AIR ALOFT COMBINED WITH
STRONG SURFACE HEATING IN THE WESTERN PORTIONS OF THE FORECAST AREA
IS CAUSING THE ATMOSPHERE TO BECOME UNSTABLE.  WHILE THIS UPPER
TROUGH WILL BEGIN TO EXIT THE REGION ON FRIDAY ANOTHER UPPER LOW
WILL DROP DOWN OUT OF CANADA INTO THE PACIFIC NORTHWEST FRIDAY NIGHT
AND SATURDAY.  THIS WILL BRING A FRESH SUPPLY OF COLD AIR ALOFT AND
HENCE A CONTINUATION OF AN UNSTABLE ATMOSPHERE.  FRIDAY WILL SEE
SOMEWHAT OF A RESPITE OF THE CONVECTIVE ACTIVITY...I.E. NOT AS
MUCH...AND THEN SATURDAY SHOULD BECOME MORE UNSTABLE AGAIN.  IF THE
UPPER LOW PRESSURE ON SATURDAY MOVES FAR ENOUGH SOUTH TO A POSITION
SOUTHEAST OF THE FORECAST AREA THERE MAY BE A PERIOD OF STEADY
PRECIPITATION.  THE SHOWERY UNSETTLED WEATHER WILL CONTINUE INTO THE
EXTENDED PERIOD.  TEMPERATURES WILL BE SLOWLY COOLING AS THE NEXT
TROUGH MOVES SOUTH OUT OF CANADA...WITH SNOW LEVELS LOWERING TO
BETWEEN 5 TO 6 THOUSAND FEET.  RSC.

.LONG TERM...SUNDAY THROUGH THURSDAY...EXTENDED MODELS ARE IN GOOD
AGREEMENT THROUGH THE EXTENDED PERIOD.  AN UPPER LEVEL TROUGH WILL
LINGER OVER THE AREA SUNDAY AND MONDAY RESULTING IN CONTINUED COOL
TEMPERATURES AND SCATTERED SHOWERS.  THE MOST SHOWER ACTIVITY ON
SUNDAY AND MONDAY WILL OCCUR OVER THE BLUE AND WALLOWA MOUNTAINS DUE
TO AN UPSLOPE NORTHWEST FLOW.  ISOLATED THUNDERSTORMS ARE EXPECTED
SUNDAY AS WELL DUE TO AN UNSTABLE ATMOSPHERE.  MODELS SHOW A PATTERN
CHANGE BEGINNING TUESDAY AS THE UPPER RIDGE OFF THE COAST BEGINS TO
WEAKEN...ALLOWING THE LONG WAVE TROUGH WHICH HAS BEEN OVER THE WEST
COAST FOR MUCH OF THIS MONTH TO MOVE EAST OF THE AREA.  THIS WILL
RESULT IN A DRIER WESTERLY FLOW WITH ANY SHOWERS LIMITED TO NEAR THE
WASHINGTON CASCADE CREST AND IN THE NORTHEAST OREGON AND SOUTHEAST
WASHINGTON MOUNTAINS.  WOLF

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 51 71 50 65 / 30 20 30 50
WALLA WALLA         52 72 51 65 / 30 20 30 50
TRI-CITIES          51 77 50 71 / 30 20 30 50
YAKIMA              52 78 51 70 / 30 20 30 50
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

88
Hazardous weather outlook, May 20, 4:00 AM PST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT THU MAY 20 2004

ORZ041>050-WAZ024>030-211200-
BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR-
EAST COLUMBIA RIVER GORGE OR-EAST COLUMBIA RIVER GORGE WA-
EAST SLOPES SOUTHERN CASCADES WA-FOOTHILLS OF THE BLUE MOUNTAINS WA-
FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR-
JOHN DAY VALLEY OR-KITTITAS VALLEY WA-LOWER COLUMBIA BASIN WA-
LOWER COLUMBIA BASIN OR-NORTH CENTRAL OREGON OR-
NORTHWEST BLUE MOUNTAINS WA-OCHOCO-JOHN DAY HIGHLANDS OR-
WALLOWA COUNTY OR-YAKIMA VALLEY WA-
500 AM PDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE CONTINUES TO REMAIN OVER THE PACIFIC
NORTHWEST...WITH PLENTY OF MOISTURE AND INSTABILITY SITUATED OVER
EASTERN OREGON AND WASHINGTON.  SHOWER ACTIVITY WILL ONCE AGAIN
INCREASE ACROSS THE AREA...AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING.  MODERATE TO HEAVY RAINS WILL ONCE AGAIN BE
THE PRIMARY THREAT...ESPECIALLY OVER AREAS ALREADY SATURATED FROM
RAINFALL OVER THE PAST COUPLE OF DAYS.  GUSTY WINDS AND SMALL HAIL
WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

UNSETTLED WEATHER WILL CONTINUE ACROSS THE REGION THROUGH MONDAY...AS
THE TROUGH OF LOW PRESSURE REMAINS OVER THE PACIFIC NORTHWEST.
FRIDAY WILL BRING A REPEAT OF SHOWERS AND THUNDERSTORMS ACROSS THE
AREA...AND WINDS WILL BEGIN TO INCREASE AS THE NEXT SYSTEM APPROACHES
THE AREA.  THIS SYSTEM WILL MOVE INTO THE REGION FRIDAY NIGHT THROUGH
SUNDAY...BRINGING WINDY CONDITIONS...MORE SHOWERS AND
THUNDERSTORMS...AND COLDER AIR TO THE EASTERN OREGON AND WASHINGTON.
SNOW LEVELS WILL DROP SATURDAY INTO SATURDAY NIGHT TO AROUND 5000
FEET...AND ACCUMULATIONS UP TO AN INCH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 20, 2:25 PM PST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
325 PM PDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1240 PM     FUNNEL CLOUD     30 E ENTERPRISE         45.42N 116.66W
05/20/2004                   WALLOWA            OR   PUBLIC

&&

JWM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yakima

When
May 20, 3:30 PM PST to 6:00 PM PST
Where
Yakima County, 23 mi ENE of Selah
Property damage
$2,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

A nearly stationary thunderstorm caused flash flooding at the Yakima Army Training Center. This heavy rain led to minor damage of a gravel road, with the property damage estimated to be $2,000.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404177.